Boundary conditions for dynamic wetting - A mathematical analysis

Abstract

The moving contact line paradox discussed in the famous paper by Huh and Scriven has lead to an extensive scientific discussion about singularities in continuum mechanical models of dynamic wetting in the framework of the two-phase Navier–Stokes equations. Since the no-slip condition introduces a non-integrable and therefore unphysical singularity into the model, various models to relax the singularity have been proposed. Many of the relaxation mechanisms still retain a weak (integrable) singularity, while other approaches look for completely regular solutions with finite curvature and pressure at the moving contact line. In particular, the model introduced recently in [A.V. Lukyanov, T. Pryer, Langmuir 33, 8582 (2017)] aims for regular solutions through modified boundary conditions. The present work applies the mathematical tool of compatibility analysis to continuum models of dynamic wetting. The basic idea is that the boundary conditions have to be compatible at the contact line in order to allow for regular solutions. Remarkably, the method allows to compute explicit expressions for the pressure and the curvature locally at the moving contact line for regular solutions to the model of Lukyanov and Pryer. It is found that solutions may still be singular for the latter model.

References

  1. 1.

    C. Huh, L.E. Scriven, J. Colloid Interface Sci. 35, 85 (1971)

    ADS  Article  Google Scholar 

  2. 2.

    P.G. de Gennes, Rev. Mod. Phys. 57, 827 (1985)

    ADS  Article  Google Scholar 

  3. 3.

    Y.D. Shikhmurzaev, Physica D 217, 121 (2006)

    ADS  MathSciNet  Article  Google Scholar 

  4. 4.

    Y.D. Shikhmurzaev,Capillary flows with forming interfaces (Chapman & Hall/CRC, Boca Raton, 2008)

  5. 5.

    D. Bonn, J. Eggers, J. Indekeu, J. Meunier, E. Rolley, Rev. Mod. Phys. 81, 739 (2009)

    ADS  Article  Google Scholar 

  6. 6.

    M.G. Velarde (ed.),Discussion and debate: wetting and spreading science - quo vadis? in Eur. Phys. J. Special Topics (Springer, 2011), Vol. 195

  7. 7.

    J.H. Snoeijer, B. Andreotti, Annu. Rev. Fluid Mech. 45, 269 (2013)

    ADS  Article  Google Scholar 

  8. 8.

    J. Eggers, M.A. Fontelos,Singularities: formation, structure, and propagation (Cambridge University Press, Cambridge, 2015)

  9. 9.

    Y. Sui, H. Ding, P.D.M. Spelt, Annu. Rev. Fluid Mech. 46, 97 (2014)

    ADS  Article  Google Scholar 

  10. 10.

    H.K. Moffatt, J. Fluid Mech. 18, 1 (1964)

    ADS  Article  Google Scholar 

  11. 11.

    R.G. Cox, J. Fluid Mech. 168, 169 (1986)

    ADS  Article  Google Scholar 

  12. 12.

    C. Huh, S.G. Mason, J. Fluid Mech. 81, 401 (1977)

    ADS  Article  Google Scholar 

  13. 13.

    J.E. Sprittles, Y.D. Shikhmurzaev, Comput. Method. Appl. Mech. Eng. 200, 1087 (2011)

    ADS  Article  Google Scholar 

  14. 14.

    E.B. Dussan V., J. Fluid Mech. 77, 665 (1976)

    ADS  Article  Google Scholar 

  15. 15.

    A. Rednikov, P. Colinet, Phys. Rev. E 87, 010401 (2013)

    ADS  Article  Google Scholar 

  16. 16.

    A.V. Lukyanov, T. Pryer, Langmuir 33, 8582 (2017)

    Article  Google Scholar 

  17. 17.

    D. Bedeaux, inAdvances in chemical physics, edited by I. Prigogine, S.A. Rice (John Wiley & Sons, Inc., Hoboken, NJ, USA, 1986), Vol. 64, pp. 47–109

  18. 18.

    Y.D. Shikhmurzaev, Int. J. Multiph. Flow 19, 589 (1993)

    Article  Google Scholar 

  19. 19.

    R. Temam, J. Comput. Phys. 218, 443 (2006)

    ADS  MathSciNet  Article  Google Scholar 

  20. 20.

    L. Evans,Partial differential equations, in Graduate Studies in Mathematics (American Mathematical Society, Providence, Rhode Island, 2010), Vol. 19

  21. 21.

    M. Fricke, M. Köhne, D. Bothe, Physica D 394, 26 (2019)

    ADS  MathSciNet  Article  Google Scholar 

  22. 22.

    W. Ren, W. E, Phys. Fluids 19, 022101 (2007)

    ADS  Article  Google Scholar 

  23. 23.

    W. Ren, D. Hu, W. E, Phys. Fluids 22, 102103 (2010)

    ADS  Article  Google Scholar 

  24. 24.

    W. Ren, W. E, Commun. Math. Sci. 9, 597 (2011)

    Article  Google Scholar 

  25. 25.

    D.N. Sibley, A. Nold, N. Savva, S. Kalliadasis, J. Eng. Math. 94, 19 (2015)

    Article  Google Scholar 

Download references

Acknowledgments

Open access funding provided by Projekt DEAL.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Mathis Fricke.

Additional information

Publisher's Note

The EPJ Publishers remain neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Open Access This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fricke, M., Bothe, D. Boundary conditions for dynamic wetting - A mathematical analysis. Eur. Phys. J. Spec. Top. 229, 1849–1865 (2020). https://doi.org/10.1140/epjst/e2020-900249-7

Download citation